Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Reno, NV

August 14, 2012Nevada County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 14, 2012, 4:18 PM PDT for Nevada County, Placer County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 4:18 PM PDT (23:18 UTC)
Expired
Aug 14, 2012, 5:00 PM PDT
In force
42 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Nevada County, CA, Placer County, CA

The radar

The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2794 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS55 KREV 142318
SVRREV
CAC057-061-150000-
/O.NEW.KREV.SV.W.0006.120814T2318Z-120815T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
418 PM PDT TUE AUG 14 2012

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITIES OF...PROSSER CREEK RESERVOIR...BOCA
  RESERVOIR...
  NORTHEASTERN PLACER COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 500 PM PDT

* AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTH OF NORTHSTAR...OR 5 MILES SOUTHEAST OF PROSSER CREEK
  RESERVOIR. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...HIRSCHDALE...
  NORTHSTAR AND PROSSER CREEK RESERVOIR.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING 
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY 
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR 
HEADLIGHTS.

LAT...LON 3942 12001 3926 12000 3925 12020 3940 12022
TIME...MOT...LOC 2318Z 259DEG 1KT 3933 12010

$$
2 follow-up statements
449 
WWUS55 KREV 142332
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT TUE AUG 14 2012

CAC057-061-150000-
/O.CON.KREV.SV.W.0006.000000T0000Z-120815T0000Z/
NEVADA CA-PLACER CA-
432 PM PDT TUE AUG 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR NORTHEASTERN PLACER AND EAST CENTRAL NEVADA COUNTIES...

AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALPINE MEADOWS CAMPGROUND...OR 6 MILES SOUTHEAST OF
PROSSER CREEK RESERVOIR. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...
  GLENSHIRE-DEVONSHIRE...HIRSCHDALE...HOBART MILLS...NORTHSTAR AND
  PROSSER CREEK RESERVOIR.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. A FLASH FLOOD 
WARNING HAS ALSO BEEN ISSUED FOR THE MARTIS VALLEY. WATCH FOR 
PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN 
ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN 
ON THEIR HEADLIGHTS.

LAT...LON 3942 12001 3926 12000 3925 12020 3940 12022
TIME...MOT...LOC 2331Z 283DEG 1KT 3931 12010

$$
275 
WWUS55 KREV 142357
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
457 PM PDT TUE AUG 14 2012

CAC057-061-150007-
/O.EXP.KREV.SV.W.0006.000000T0000Z-120815T0000Z/
NEVADA CA-PLACER CA-
457 PM PDT TUE AUG 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLACER AND EAST
CENTRAL NEVADA COUNTIES WILL EXPIRE AT 500 PM PDT...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 530 
PM...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF 
MODERATE TO HEAVY RAINS.

LAT...LON 3942 12001 3926 12000 3925 12020 3940 12022
TIME...MOT...LOC 2357Z 283DEG 1KT 3931 12009

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:50 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 14, 2:50 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT TUE AUG 14 2012

.SHORT TERM...
EXPANDED THE SLIGHT CHANCE OF SHOWERS LATE TONIGHT UP TO NEAR
INTERSTATE 80 AND RESTRICTED THE TIMING AND LOCATION OF
THUNDERSTORMS ON THURSDAY, OTHERWISE LITTLE CHANGE TO THE SHORT
TERM FORECAST.

VISIBLE SATELLITE IMAGERY THIS MORNING SHOWED SMOKE PLUMES FROM
NUMEROUS WESTERN FIRES EXTENDING FROM NORTHERN CALIFORNIA ALL THE
WAY TO KANSAS AND NEBRASKA. SOME OF THIS SMOKE (LIKELY FROM THE
RUSH FIRE IN EASTERN LASSEN COUNTY) MADE ITS WAY INTO THE RENO
AREA THIS MORNING WITH VERY HAZY SKIES SLOWLY CLEARING IN THE
AFTERNOON.

AS FAR AS CONVECTION, THE 12Z RENO SOUNDING INDICATED WARMING IN
THE 450-350 MB LAYER SINCE YESTERDAY MORNING WITH THE MAIN CAP
LOWERING TO 450 MB. THIS DELAYED THE START OF CONVECTION BY MORE
THAN AN HOUR COMPARED TO MONDAY. ACROSS THE SIERRA, CONVECTION
IS STRUGGLING TO BREAK THROUGH THE WARM LAYER/CAP. ADDITIONAL HEATING
THIS AFTERNOON WILL ALLOW ISOLATED STORMS TO INITIATE, WHICH MAY
PRODUCE LOCALIZED HEAVY RAIN (DUE TO SLOW MOVEMENT) AS WELL AS
GUSTY OUTFLOW WINDS TO AROUND 50 MPH FOR THE LOWER VALLEYS.

LATE TONIGHT, THE SREF IS INDICATING A LOW PROBABILITY OF
THUNDERSTORMS OVER THE AREA, MAINLY FROM I-80 SOUTH. IT IS FAIRLY
UNUSUAL FOR THE SREF TO INDICATE THE POSSIBILITY OF NOCTURNAL
CONVECTION OVER NEVADA. HOWEVER, THE 12Z NAM HAD A ROBUST 500-400
MB HUMIDITY RESPONSE WHICH WOULD SUPPORT THE IDEA OF AT LEAST MID
LEVEL CLOUDS LATE TONIGHT INTO WEDNESDAY MORNING. OUTSIDE OF A
SUBTLE UPPER WAVE IN THE FLOW, 500-300 MB LAPSE RATES CONTINUE TO
BE MODEST SO IT JUST LOOKS LIKE SOME ALTOCUMULUS/A FEW ACCAS WITH
A SLIGHT CHANCE OF LIGHT SHOWERS SOUTH OF I-80.

WEDNESDAY AFTERNOON AND EVENING, WE ARE IN FOR ANOTHER ROUND OF
SHOWERS WITH A FEW EMBEDDED STORMS FOR EASTERN CALIFORNIA AND
WESTERN NEVADA. THE ONLY DIFFERENCE IS THAT WINDS ALOFT WILL TURN
SOUTH-SOUTHEAST ALL THE WAY UP TO FAR NORTHEAST CALIFORNIA WHICH
WILL ALLOW FOR AN INCREASE IN MOISTURE ACROSS THE NORTHERN PORTION
OF THE CWA. THIS SHOULD ALLOW CONVECTIVE COVERAGE TO INCREASE UP TO
A BIT NORTH OF SUSANVILLE AND POSSIBLY AS FAR NORTH AS NORTHERN
WASHOE COUNTY. WEDNESDAY NIGHT, ANOTHER UPPER WAVE (CURRENTLY OVER
BAJA CALIFORNIA) WILL MOVE OVERHEAD. THIS ONE IS MUCH MORE EVIDENT
IN MODELS THAN THE RECENT SUBTLE WAVES AND MAY POP OFF ANOTHER
ROUND OF ELEVATED SHOWERS. FOR NOW I HAVE JUST ADDED LOW POP TO
MUCH OF THE AREA ALONG WITH PARTLY CLOUDY SKIES. THE FEATURE OVER
BAJA WILL HAVE TO BE WATCHED FOR THE POSSIBILITY OF A FEW SHOWERS
OR STORMS WEDNESDAY NIGHT.

THURSDAY LOOKS LESS ACTIVE WITH CONVECTIVE INITIATION OCCURRING
LATER IN THE DAY. BY FRIDAY, REMNANT MOISTURE FROM TROPICAL SYSTEM
HECTOR IS PROGGED TO APPROACH THE REGION FOR SLIGHT COOLING ALOFT
AND AN INCREASED CHANCE OF SHOWERS/STORMS. SNYDER

.LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS CONTINUE TO SHOW GENERALLY GOOD AGREEMENT IN THE LARGE SCALE
PATTERN SAT/SUN THEN DEGRADES QUITE A BIT IN REPRESENTING ANOTHER
TROUGH NEAR THE WEST COAST EARLY NEXT WEEK. PATTERN FOR THE WEEKEND
FEATURES SHORTWAVE RIDGING OVER NEVADA AND AN EJECTING SHORTWAVE LOW
OFFSHORE OF NORTHERN CALIFORNIA.

THE OFFSHORE LOW WILL DRAW MOISTURE ACROSS NORTHERN CALIFORNIA BY
EARLY SATURDAY MORNING WHICH PUSHES THROUGH NEVADA BY SUNDAY
MORNING. GFS TRANSPORTS MORE MOISTURE FURTHER EAST THAN THE EC BUT
BOTH SHOW ENOUGH INSTABILITY AND MOISTURE FOR A MENTION OF ISOLATED
STORMS OVERNIGHT FRIDAY THROUGH SATURDAY. MOISTURE WORKS ITS WAY
EAST OVERNIGHT SATURDAY, RESULTING IN CLOUDS AND SHOWERS INTO
SUNDAY MORNING. BY SUNDAY, BEST STORMS CHANCES WILL BE CONFINED
SOUTH OF HIGHWAY 50 IN MONO/MINERAL COUNTIES. BY EARLY NEXT WEEK,
MODELS DEVELOP ANOTHER TROUGH OFF THE WEST COAST BUT EXHIBIT LARGE
DISAGREEMENT ON TIMING ITS ONSHORE PUSH. GFS BRINGS THE TROUGH
ONSHORE BY MONDAY AFTERNOON, WHILE THE EC BRINGS THE FEATURE ASHORE
AS A WEAK WAVE BY LATE THURSDAY. GEFS SHOW LARGE TIMING SPREADS
WHICH LEADS TO OVERALL LOW CONFIDENCE FOR EARLY NEXT WEEK. CURRENT
FORECAST REFLECTS A SLOWER PROGRESSION THAN WHAT THE DETERMINISTIC
GFS RUN SHOWS. OTHERWISE, STILL EXPECTING HIGH TEMPERATURES AROUND 5
DEGREES ABOVE NORMAL FOR THE WEEKEND WITH A COOLING TREND TO START
NEXT WEEK. FUENTES
&&

.AVIATION...
THUNDERSTORMS WILL CONTINUE ACROSS THE SIERRA THROUGH EARLY EVENING
WITH +TSRA, SMALL HAIL, GUSTY OUTFLOW WINDS UP TO 35 KTS, AND IFR
VIS POSSIBLE IN A NEAR STORMS AT ALL TERMINALS THROUGH 02-03Z.
AFTERNOON THUNDERSTORMS POSSIBLE AGAIN ACROSS THE SIERRA AND ALL
TERMINALS WEDNESDAY AFTER 21Z. AREAS OF SMOKE AND HAZE FROM VARIOUS
CALIFORNIA WILDFIRES MAY SETTLE AT KRNO/KTRK WEDNESDAY MORNING
RESULTING IN REDUCED SLANTWISE VISIBILITY. FUENTES
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 14, 2:45 PM PDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT TUE AUG 14 2012

CAZ072-NVZ002-142230-
GREATER LAKE TAHOE AREA-
245 PM PDT TUE AUG 14 2012

...THUNDERSTORMS SOUTHWEST OF LAKE TAHOE...

AT 235 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM ABOUT 5 MILES SOUTHWEST OF LAKE TAHOE. THIS
STORM WAS NEARLY STATIONARY.

FREQUENT LIGHTNING...AND GUSTY OUTFLOW WINDS TO 45 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...CRYSTAL BAY...GLENBROOK...INCLINE
  VILLAGE...ZEPHYR COVE...ALPINE MEADOWS AND BLISS STATE PARK.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3926 12003 3927 11991 3914 11991 3886 11996
      3884 12015 3903 12023 3917 12027 3919 12026
TIME...MOT...LOC 2139Z 203DEG 1KT 3890 12006

TF
Special weather statement, Aug 14, 4:06 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
406 PM PDT TUE AUG 14 2012

CAZ072-142345-
GREATER LAKE TAHOE AREA-
406 PM PDT TUE AUG 14 2012

...SLOW MOVING STRONG THUNDERSTORM NEAR TRUCKEE...

AT 357 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF PROSSER CREEK RESERVOIR.
THE STORM WAS NEARLY STATIONARY.

FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN WITH AMOUNTS NEAR
ONE INCH PER HOUR...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO
50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BOCA RESERVOIR...FLORISTON...
  GLENSHIRE-DEVONSHIRE...HIRSCHDALE...HOBART MILLS AND NORTHSTAR.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. A FEW VEHICLE SPIN OUTS HAVE BEEN REPORTED IN PONDING
WATER ON INTERSTATE 80 NEAR THE INSPECTION STATION ALREADY. IN AREAS
OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD
SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3944 12000 3928 12000 3928 12023 3943 12023
TIME...MOT...LOC 2304Z 272DEG 3KT 3934 12012

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:26 PM PDTFlash Flood WarningREVNevada, Placer2 hr

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.